Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 28, NWS Honolulu, HI

September 6, 2018Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Sep 6, 2018, 3:05 AM HST for Kalawao County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2018, 3:05 AM HST (13:05 UTC)
Expired
Sep 6, 2018, 3:31 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWHW70 PHFO 061305
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
305 AM HST Thu Sep 6 2018

HIZ014-015-070215-
/O.NEW.PHFO.WI.Y.0028.180906T1305Z-180907T0400Z/
Lanai Makai-Lanai Mauka-
305 AM HST Thu Sep 6 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening.

* WINDS...Northeast 25 to 40 mph with localized gusts to 50 mph
  over Lanai.

* TIMING...Through 6 pm HST today.

* IMPACTS...Winds this strong can knock down tree branches, 
  cause car doors to slam, and result in sporadic power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
1 follow-up statement
681 
WWHW70 PHFO 070131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Thu Sep 6 2018


HIZ014-015-070245-
/O.CAN.PHFO.WI.Y.0028.000000T0000Z-180907T0400Z/
Lanai Makai-Lanai Mauka-
331 PM HST Thu Sep 6 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. Winds have dropped below advisory thresholds. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Sep 5, 8:10 PM HST, 6 hours 55 minutes earlier.

Area forecast discussion, Sep 5, 8:10 PM HST, 6 hours 55 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
810 PM HST Wed Sep 5 2018

.SYNOPSIS...
A moderately strong surface high far north of the islands will
move south for the next couple of days. Hurricane Norman is
forecast to pass northeast and north of the islands over the
weekend, interrupting the trades in the process. Hurricane Olivia
will approach the islands from the east early next week.

&&

.DISCUSSION...
A 1034 mb high about 1725 miles north of Kauai is forecast to move
gradually south in the next couple of days. The circulation of
Hurricane Norman will interact with the high, resulting in
initially a relatively breezy northeast wind flow across the
island chain through Thursday. As Norman tracks northwestward
to a position north of the islands by Saturday, our northeast
trade winds will be interrupted, bringing the winds to light and
variable. A warm humid airmass will descend on the islands. The
weather regime will also shift from a trade wind to a convective,
sea breeze one. Models are in agreement with some mainly spotty
afternoon/evening showers each day over the weekend.

In the mean time, the islands are currently in the subsidence part
of Hurricane Norman, resulting in minimal shower activity area-
wide today. However, we are likely at the tail end of this as we
expect a wetter, showery part of Norman to affect the islands.
We are expecting a slight rise in trade showers tonight, but a
bigger boost is likely to begin with windward Big Island late
Thursday morning, windward Maui Thursday afternoon, then the rest
of Maui County and Oahu Thursday night into Friday. The frequency
of the trade showers then trends down Friday night as we evolve
into a light wind, convective regime for the weekend. Kauai, will
also observe a few trade showers but the frequency appears to be
less compared to the neighbors. This forecast is based on the
track of Norman and is subject to change.

As of 730 pm HST, Hurricane Norman was centered about 370 miles
east of Hilo, moving toward the west-northwest around 9 mph. A
more northwest course is expected later tonight into Thursday,
taking Norman further away from the islands. It should be noted,
that Norman will be weakening as it head northwestward.

Depending on where Norman ends up, trades are expected to return
area- wide on Monday. The island weather thereafter depend on the
forecast path of Hurricane Olivia.

.MARINE...
High pressure north of the area will maintain locally breezy NE
trade winds through Thursday. In addition, east swell from
Hurricane Norman will produce seas greater than 10 feet across
exposed waters. Thus, the combo of these two has lead to a Small
Craft Advisory for most of the near-shore waters that is good
through 6 am HST Friday. The winds are expected to begin weakening
Thursday night as Hurricane Norman heads to an area northeast
and north of the state. The above normal swell is expected to
begin trending down on Friday, so the SCA could be be extended not
due to winds but seas 10 feet or higher.

Additionally, the east swell will produce large surf along east
facing shores of most of the islands. Latest buoy readings from
Pauwela, Maui (buoy 51205) and Hilo, Hawaii (buoy 51206) is
showing a steady rise and is expected to spread to the other
islands tonight and peak Thursday into Thursday night. A High
Surf Warning is in effect for east facing shores of the Big
Island, Maui, Molokai, Oahu, and Kauai through Thursday night.
Surf is expected to steadily decline on Friday into Saturday as
Norman tracks away from the islands.

Elsewhere, small south and southwest swells will maintain small
background surf along south facing shores through the weekend.
&&

.AVIATION...
Drier and more stable air aloft and stable stratocumulus clouds
moving in from the northeast will keep showers along mountain and
windward slopes at a minimum through this evening.

This stable layer aloft along with breezy to locally windy trade
winds at the surface will produce low level mountain wave
turbulence over and south through west of mountains across all
islands. AIRMET Tango remains in effect for low level moderate
turbulence for these areas through at least Thursday morning.

No other AIRMETs are in effect or expected through tonight.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 AM HST Friday for Kauai Windward-Oahu
Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 AM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-
Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-Big
Island Windward Waters-Big Island Southeast Waters.

Small Craft Advisory until 6 PM HST Thursday for Maalaea Bay-
Pailolo Channel.

&&

Lau/Kino/Bohlin

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.